Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

What causes bleeding from the rectum after an accident?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 10677 Questions
Question
I was in a car accident three weeks ago where I broke my collar bone, and bruised (black and purple) from butt to knee left side and stitches on left thigh. (Describing that my left side and bottom was impacted directly). X rays show that my collar bone is the only area of break. Through out recovery sitting has been painful assumed due to bruising.
However now, beginning 7-20 days after-for the first time in my life (which is why I don’t know if it’s related to the shock of the accident or independent) I have bright red blood in my stool. Not mixed in, but independent from the stool. And to me, an alarming amount. Essentially going- blood and blood clot from rectum. Mild nausea, moderate pain when going number two and slight to mild cramping not consistently.
Could this be from pain medicine, shock of accident or does this signal something more serious?
I know not to believe everything on the internet but common searches point to hemmorids, a tear or like an infection. I just can’t tell how serious this is in my recovery from the accident.
Thu, 7 Jun 2018 in Bones, Muscles and Joints
 
 
Answered by Dr. Praveen Tayal 1 hour later
Brief Answer:
Not related to accident.

Detailed Answer:

Hello,
Thanks for posting your query.
The bleeding from the rectum is not likely to be related to the accident. If there is no constipation then excess use of pain killers or aspirin can also cause this bleeding. Any bleeding disorders and platelet dysfunction also needs to be ruled out after a proper test.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Wishing you good health.
Regards.
Dr. Praveen Tayal.
For future query, you can directly approach me through my profile URL http://bit.ly/Dr-Praveen-Tayal

Above answer was peer-reviewed by
 
Follow-up: What causes bleeding from the rectum after an accident? 1 hour later
Thank you for your concise answer.
How long would it be normal to see this symptom of the pain medicine after ceasing to take it? Is there a time after where it would be become more of a concern?
I primarily am taking Tylenol at this time for my clavicle break.
is this more mild pain medication going to produce the same issue as the hydrocodone- stronger pain medication? would it prolong my symptom? Or have no effect?
You mention platelet and bleeding disorders as something to consider. I have a family history of anemia. Would this affect the way in which I bleed and the amount in this circumstance?
Thanks.
 
 
Answered by Dr. Praveen Tayal 1 hour later
Brief Answer:
Tylenol does not cause bleeding.

Detailed Answer:
Hello.
Thanks for writing again.
After stopping the pain medicine it can take upto 7 days for the bleeding to stop completely. If the bleeding is heavy and persistent then proper investigations are needed. Tylenol is not associated with bleeding. Hydrocodone will not affect the bleeding. Anaemia can cause an increased bleeding and can further lower the iron levels. It is best to consult a physician in case the bleeding prolongs for more than 3-4 days.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor